Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 43, NWS Salt Lake City, UT

August 1, 20064 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2006, 9:58 AM MDT for 4 counties in Utah. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2006, 9:58 AM MDT (15:58 UTC)
Expired
Aug 1, 2006, 10:30 AM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Morgan County, UT, Salt Lake County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 79 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:10 AM MDTTSTM WND DMGEast Millcreek, UTEXTENSIVE TREE DAMAGE FROM 955 TO 1010 AM MDT.
Aug 1, 10:10 AM MDTTSTM WND DMGEast Millcreek, UTEXTENSIVE TREE DAMAGE FROM 955 TO 1010 AM MDT. POWER POLES DOWN IN THE AREA WITH SCATTERED POWER OUTAGES.
Aug 1, 10:25 AM MDTTSTM WND DMGPark City, UTTREES DOWN.
Aug 1, 10:35 AM MDTTSTM WND DMGPark City, UTTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 4.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 011558
SVRSLC
UTC011-029-035-043-011630-
/O.NEW.KSLC.SV.W.0043.060801T1558Z-060801T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 AM MDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALT LAKE COUNTY IN UTAH...
  SOUTHEASTERN DAVIS COUNTY IN UTAH...
  SOUTHWESTERN MORGAN COUNTY IN UTAH...
  SOUTHWESTERN SUMMIT COUNTY IN UTAH...

* UNTIL 1030 AM MDT.

* AT 952 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TAYLORSVILLE...OR ABOUT
  NEAR WEST VALLEY CITY...AND WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLADAY...SALT LAKE CITY...COTTONWOOD HEIGHTS AND BOUNTIFUL AROUND
  1005 AM MDT...
  PARK CITY AROUND 1030 AM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4079 11215 4046 11207 4045 11197 4063 11147
      4100 11162

$$

GIBSON
1 follow-up statement
000 
WWUS55 KSLC 011620
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT TUE AUG 1 2006

UTC011-029-035-043-011630-
/O.CON.KSLC.SV.W.0043.000000T0000Z-060801T1630Z/
SUMMIT UT-MORGAN UT-SALT LAKE UT-DAVIS UT-
1019 AM MDT TUE AUG 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM MDT
FOR SOUTHEASTERN DAVIS...SALT LAKE...SOUTHWESTERN MORGAN AND
SOUTHWESTERN SUMMIT COUNTIES...

AT 1018 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF
SUGARHOUSE...OR ABOUT 10 MILES EAST OF SALT LAKE CITY...MOVING EAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBALL JCT...6 MILES NORTHWEST OF SNYDERVILLE AND 9 MILES
  NORTHWEST OF PARK CITY BY 1030 AM MDT

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE IN EAST 
MILLCREEK IN SALT LAKE COUNTY. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

LAT...LON 4079 11215 4046 11207 4045 11197 4063 11147
      4100 11162

$$

GIBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:32 AM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 1, 3:32 AM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 AM MDT TUE AUG 1 2006

.SYNOPSIS...AN UPPER TROUGH OVER THE NORTHERN ROCKIES WILL MOVE EAST
ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER WESTERLY FLOW WILL
FOLLOW FOR WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...UPPER TROUGH MOVING THROUGH IDAHO THIS MORNING WILL
CONTINUE THROUGH THE NORTHERN ROCKIES TODAY...THEN MOVE EAST OF THE
FORECAST AREA THIS EVENING. TROUGH WILL AFFECT MAINLY THE NORTHERN
TWO-THIRDS OF UTAH AS IT SLIDES BY THE AREA. PLENTY OF MOISTURE
CONTINUES TO STREAM NORTHEAST ACROSS NORTHERN UTAH FROM CENTRAL
NEVADA. DRY SLOT ON SATELLITE WATER VAPOR APPEARS TO BE POKING INTO
SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHWEST UTAH AT THIS TIME
AND EXPECT THIS TO INHIBIT CONVECTION ACROSS THE SOUTHWEST THROUGH
THE DAY. MODELS SHOW A PRETTY PRONOUNCED WIND SHIFT WITH THE COOLEST
AIR LATER THIS AFTERNOON OVER NORTHERN UTAH. NAM HAS A VORT LOBE
ABOUT THE SAME TIME AND JET DYNAMICS WILL ALSO BE PRESENT. COMBINE
THIS WITH PLENTY OF MOISTURE IN PLACE OVER NORTHERN UTAH AND THE
POTENTIAL FOR SIGNIFICANT PRECIPITATION IS CLEAR. WILL KEEP BEST
CHANCE FOR PRECIPITATION THROUGH 00Z THIS AFTERNOON THEN SLOWLY
DECREASE THROUGH MIDNIGHT.

DRIER WESTERLIES WILL FOLLOW THE UPPER TROUGH FOR LATE TUESDAY
THROUGH THE END OF THE WEEK. MOISTURE COULD START TO WORK BACK
INTO SOUTHERN UTAH BY FRIDAY AS THE NEXT UPSTREAM TROUGH MOVES
IN ALONG THE WEST COAST AND THE RIDGE REBOUNDS WEST A BIT INTO
EASTERN UTAH AND COLORADO. THIS WILL USHER IN A DIURNAL PATTERN OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND
AND INTO NEXT WEEK.

&&

.AVIATION...COLD FRONT CURRENTLY MOVING OVER NORTHWEST DESERTS AND
SHOULD BE EXPECTED TO MOVE OVER THE KSLC BETWEEN 14Z AND 16Z.
CURRENT TAF ADDRESSES SLOWING AS FRONT IS RATHER SHALLOW AND WEAK.
CEILINGS SHOULD REMAIN ABOVE 7000 FEET...BUT A 30 PERCENT CHANCE
THAT CEILINGS WILL FALL BELOW 7000 FEET IN RAIN SHOWERS EXISTS
BETWEEN 12Z AND 15Z. THERE IS A 10 PERCENT CHANCE THAT A
THUNDERSTORM COULD OCCUR WITHIN THAT TIME PERIOD. AREA SHOULD
STABILIZE SOME BEHIND FRONT..BUT A LATE AFTERNOON THUNDERSTORM IS
POSSIBLE.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL BE OVER ALL BUT
THE EXTREME SOUTHWEST FIRE WEATHER ZONES THROUGH TUESDAY. A DRIER
WESTERLY FLOW WILL SPREAD ACROSS THE REMAINDER OF UTAH FOR WEDNESDAY
AND THURSDAY. MOISTURE IS THEN EXPECTED TO RETURN TO THE FOUR CORNERS
REGION THROUGH THE WEEKEND...LEADING TO WET THUNDERSTORMS OVER THE
MOUNTAINS AND EAST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/FIRE WX...YOUNG
AVIATION.........HALL
Hazardous weather outlook, Aug 1, 6:00 AM MDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE AUG 1 2006

UTZ001>021-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
600 AM MDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MUCH OF THE AREA TODAY AND WILL PERSIST INTO TONIGHT. LESS ACTIVITY
IS EXPECTED TO THE SOUTH. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME
OF THESE STORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

DRIER AIR WILL SPREAD INTO THE AREA WEDNESDAY WITH ONLY ISOLATED
STORMS EXPECTED OVER THE NORTH. MOISTURE WILL BEGIN TO RETURN TO
UTAH FROM THE SOUTH LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 1, 9:27 AM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 AM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND GST     4 ESE GRANTSVILLE       40.56N 112.40W
08/01/2006  M60 MPH          TOOELE             UT   MESONET

            TEAD NORTH MESONET STATION

&&

CGIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:01 AM MDTSevere Thunderstorm WarningSLCDavis, Tooele29 min
Aug 1, 9:30 AM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele30 min
Aug 1, 10:28 AM MDTSevere Thunderstorm WarningSLCMorgan, Summit32 min
Aug 1, 10:48 AM MDTSevere Thunderstorm WarningSLCUtah57 min
Aug 1, 11:43 AM MDTSevere Thunderstorm WarningSLCUtah, Wasatch31 min
Aug 1, 2:43 PM MDTSevere Thunderstorm WarningSLCMillard62 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.